Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The term "lipoatrophy" is being over-used.
May 16, 2004

The term "lipoatrophy" is being over-used.

I keep telling you guys that when a patient's thighs and butt get extremely thin or flat, the main reason is that muscle is being broken down. But you doctors are only interested in the latest fad, so you notice that some fat was lost as well, and now, the patient's problem is "lipoatrophy!" It is a total joke.

HAART is not known to effectively protect the blood brain barrier, and it is also not known to block wasting syndrome. People who gain "weight" back on HAART are gaining fat, as they continue to lose more muscle.

It seems obvious to me why wasting occurs. It is barely about mal-nutrition, mal-absorption, tumor necrosis factor, diarrhea, medications, mitochondrial toxicity, and whatever else you guys have assumed - although these things do exacerbate the problem. But ask yourself, why is it that as CD4 levels drop, so does muscle mass deplete? The answer is viral attack on cells. HIV is getting into our muscle cells and killing them off just as it does to CD4s. Ever notice how during a wasting spell, one's CD4s will plummet by hundreds, and then the CD4 number bounces back after the spell? Congruently, his weight will drop rapidly, and then he will regain his weight not long after. But in both the case of the weight and the CD4s, what is gained back is not as good as what was there before - "stupid CD4s" that cannot defend as well as the original subsets which were killed off during the acute illness. Weight that is deceptively useless - merely fat, masking the muscle tissue loss.

We take a lot of time to look at CD4s in culture and see what HIV does to them, so why don't we do the same with muscle tissue cells?

I do agree that HAART will slow HIV wasting, but we will still see it occurring. This "lipoatrophy" is not the reason people are losing their bodies on HAART. People are losing their bodies on HAART because while meds are effective in keeping HIV at low blood levels, the virus is still able to waste muscle tissue, albeit at a slower rate. And the added fat loss induced by the meds is taking all the credit for the destruction of the body - and this is possibly incorrect.

HAART does not stabilize muscle wasting. It slows it down.

Response from Dr. Conway

I would agree that the term "lipoatrophy" is being used to refer to many different things.

It is true that when one gets sick for any reason, the CD4 goes down temporarily, then bounces back. This acute episode can be accompanied by a loss of muscle, that will only come back if one makes a real effort to make it come back...which is why we like to have our patients on a hihg-protein diet if they can afford it.

The whole issue of muscle and body mass loss is poorly understood. It is not always caused by HAART, but may occur due to the HIV itself. Recent information suggests that a regular exercise program may help reduce or reverse muscle mass loss, so this is something that I have begun recommending. This along with HAART (when it is needed) and a comprehensive approach to good health practices is probably the best approach to helping limit loss of body mass and muscle.



Previous
Drop AZT, start Androgel?
Next
Queratitis sica+blefaritis.┬┐Efecto secundario?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement